Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 10, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2004, 4:13 PM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 4:13 PM CDT (21:13 UTC)
Expired
May 10, 2004, 5:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KMAF 102113
SVRMAF
TXC371-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BELDING...OR 17 MILES SOUTHWEST OF FORT STOCKTON...
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELDING...
  FORT STOCKTON...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3074 10333 3045 10294 3093 10254 3123 10297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:07 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 10, 2:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON MAY 10 2004

.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS BEGAN BEFORE NOON TODAY OVER THE
DAVIS MOUNTAINS AND LOWER TRANS PECOS.  EXPECT THUNDERSTORMS TO
CONTINUE INCREASING IN COVERAGE AND INTENSITY AS WE MOVE INTO THE
EVENING HOURS.  WE CONTINUE TO HAVE A MOIST...UNSTABLE BOUNDARY
LAYER.  A CIRCULATION COULD BE SEEN IN VIS SATELLITE IMAGERY TODAY
MOVING SLOWLY NORTHWARD OVER THE TRANS PECOS AREA.  MORE LIFT COULD
ALSO BE SEEN MOVING INTO THE BIG BEND AREA ON WV SATELLITE
IMAGERY.  GOOD MOISTURE CONVERGENCE WAS ALSO ANALYZED AT THE SFC
OVER THE DAVIS MOUNTAINS AREA EARLY THIS AFTERNOON.  EXPECT THE
THUNDERSTORM ACTIVITY TO AGAIN BE FAIRLY SLOW-MOVING TODAY AND
TONIGHT...SO HEAVY RAINFALL WILL AGAIN BE A THREAT WITH SOME OF THE
THUNDERSTORMS.  AND ALTHOUGH THESE STORMS WILL HAVE SLOW MOVEMENT...
DO EXPECT SOME OF THE ACTIVITY TO MAKE IT INTO THE PERMIAN BASIN
AREA TONIGHT AS THEY MOVE NORTHEAST OFF THE MOUNTAINS AND ADDITIONAL
DEVELOPMENT TAKES PLACE ALONG THE PECOS RIVER VALLEY.  WITH THE
AMPLE INSTABILITY...ALSO CANNOT RULE OUT ISOLATED THUNDERSTORMS
STRENGTHENING TO SEVERE LEVELS WITH LARGE HAIL BEING THE MAIN
THREAT.  DO NOT EXPECT TOO MUCH ORGANIZATION HOWEVER...WITH WEAK
SHEAR OVER THE AREA.  WILL MAKE ONLY MINOR ADJUSTMENTS OF A DEGREE
OR TWO TO THE LOWS TONIGHT.

.LONG TERM...
PARADE OF SHORTWAVE TROUGHS MOVING OVER THE CWA WILL CONTINUE DURING
THE NEXT FEW DAYS AHEAD OF GRADUALLY AMPLIFYING WESTERN U.S. UPPER
TROUGH.  LOW LEVEL MOISTURE WILL BE PREVALENT OVER MUCH OF THE CWA
TUESDAY MORNING.  BUT...WINDS ALOFT WILL BE MORE SOUTHWESTERLY AND
SHORTWAVE TROUGH CURRENTLY OVER WEST TEXAS WILL HAVE MOVED EAST BY
EARLY TUESDAY.  BOTH OF THESE FACTORS WILL AID IN MIXING THE DRYLINE
INTO THE PERMIAN BASIN TUESDAY AFTERNOON.  CURRENT GRIDS LOOK GOOD
WITH A SLIGHT CHANCE OF TSRA TUESDAY AFTERNOON.  A FEW OF THESE
STORMS WILL BE SEVERE AS 0-6 KM BULK SHEAR VECTORS ON THE ORDER OF
30 TO 35 KT BY TUESDAY AFTERNOON.  IN ADDITION...MUCAPES WILL BE
AROUND 1500 J/KG...LI/S AROUND -4 C...AND H7 TO H5 LAPSE RATES
AROUND 7.5 C/KM.  SO A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  LEFT BULK OF PRECIP CHANCES OVER
THE EASTERN ZONES TUESDAY NIGHT AS LLJ KICKS IN PROLONGING EXISTENCE
OF ANY CONVECTION.

THINK DRYLINE WILL PUSH TO THE EASTERN FRINGE OF THE CWA WEDNESDAY
AFTERNOON AS LONGWAVE TROUGH CONTINUES TO AMPLIFY...WHICH WILL ALLOW
WEST/SOUTHWEST WINDS TO AID MIXING OF DRYLINE EASTWARD.  WILL NOT GO
FOR THE FASTER ETA FRONTAL POSITION THURSDAY MORNING...SINCE IT
APPEARS THERE WILL HAVE TO BE QUITE A BIT OF POST FRONTAL CONVECTION
IN THE CENTRAL U.S. PLAINS WEDNESDAY NIGHT TO OFFSET STRONG SOUTHWEST
FLOW ALOFT AHEAD OF WESTERN U.S. LONGWAVE TROUGH.  BUT...THINK THERE
WILL BE SUFFICIENT HEIGHT FALLS/SURFACE PRESSURE FALLS WITH A
STRONGER SHORTWAVE TROUGH ROUNDING THE BASE OF LONGWAVE TROUGH TO
KEEP LOW LEVEL MOISTURE OVER THE EASTERNMOST ZONES THURSDAY
AFTERNOON/ EVENING.  THEREFORE...ADDED A SLIGHT CHANCE OF TSRA
THURSDAY AFTERNOON/EVENING THESE AREAS.  EXPECT COLD FRONT TO MOVE
INTO THE CWA FRIDAY.  HELD OFF ON INCREASING POPS ON FRIDAY THOUGH AS
MID LEVEL SUPPORT MAY BE OVER OR EAST OF THE AREA BY THEN.

TEMPERATURES TUESDAY WILL WARM TUESDAY AFTERNOON...ESPECIALLY OVER
THE WESTERN HALF OF THE CWA WHERE DRIER AIR WILL RESIDE ALONG WITH A
GOOD DOWNSLOPE WIND.  WEDNESDAY WILL BE EVEN WARMER AS DRY AIR
EXPECTED TO OVERSPREAD THE CWA.  TEMPS MAY BACK OFF A LITTLE
THURSDAY AFTERNOON...BUT MAINLY OVER THE EASTERN ZONES DUE TO RETURN
OF LOW LEVEL MOISTURE.  DID NOT CHANGE TEMPERATURES THROUGH THE REST
OF THE EXTENDED AT THIS POINT AS NOT CERTAIN OF QUALITY OF COOL AIR
COMING DOWN...NOT TO MENTION IT/S RESIDENCE TIME OVER THE AREA.
THERE IS THE POSSIBILITY POPS AND TEMPS WILL HAVE TO BE CHANGED A
BIT DAYS 4 AND 5 DEPENDING ON STRENGTH OF COLD FRONT AND TIMING OF
SHORTWAVE TROUGHS IN FLOW ALOFT.  THANKS FOR COORD LUB...SJT.

.FIRE WEATHER...
LOW RH/S ARE EXPECTED OVER THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TUESDAY AND WEDNESDAY AFTERNOON.  20 FOOT WINDS
WILL APPROACH...IF NOT EXCEED 20 MPH IN A FEW LOCATIONS TUESDAY
AFTERNOON...HOWEVER THE ISOLATED NATURE AND UNCERTAINTY IN THE
DURATION OF THESE WINDS WILL PRECLUDE A FIRE WEATHER WATCH FOR
TUESDAY.  WOULD ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY...BUT
CONVECTION AT THIS TIME WILL MOISTEN FUELS TO WHERE FIRE DANGER MAY
BE TOO LOW FOR RED FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  86  66  91 /  20  20  20  10
CARLSBAD NM               61  93  61  91 /  20  10   0   0
DRYDEN TX                 65  87  67  90 /  30  20  20  10
FORT STOCKTON TX          65  90  64  93 /  30  20  20  10
GUADALUPE PASS TX         64  84  59  81 /  20  10   0   0
HOBBS NM                  61  90  62  92 /  30  20   0   0
MARFA TX                  54  84  52  85 /  20  20   0   0
MIDLAND INTL AIRPORT TX   65  86  65  92 /  30  20  20  10
ODESSA TX                 65  86  65  91 /  30  20  20   0
WINK TX                   66  97  66  99 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/67
Hazardous weather outlook, May 10, 3:00 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT.  ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAINFALL AND LOCAL FLOODING WILL ALSO BE
POSSIBLE WITH SOME OF THE STORMS SINCE MOVEMENT WILL BE RATHER SLOW.
ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DANGEROUS LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECT AGAIN ON
TUESDAY.  THERE WILL BE A SLIGHT CHANCE FOR SOME OF THESE
THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:12 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.